Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and cognitive functioning
Dec 2, 2012

Recently (September 27, 2012) Johns Hopkins released a statement regarding a study that indicates "...the commonly prescribed anti-retroviral drug efavirenz attacks brain cells" suggesting that Atripla and other medications containing efavirenz may in fact "contribute to cognitive impairment by damaging nerve cells," as a result of "the way the body metabolizes" it.

(http://www.eurekalert.org/pub_releases/2012-09/jhm-ph092712.php).

(http://www.aidsmeds.com/articles/hiv_efavirenz_neurocogntive_1667_22999.shtml)

(http://jpet.aspetjournals.org/content/early/2012/09/19/jpet.112.195701.abstract)

The abstract entitled "Dendritic spine injury induced by the 8-hydroxy metabolite of Efavirenz" states that,"...it has also been proposed that toxic effects of long-term ART may contribute to HAND (HIV-associated neurocognitive disorders)."

I am concerned about this as I have been dealing with issues relating to short-term memory, concentration, and fatigue for quite some time. As I have other health issues that share some of these symptoms it is difficult to pinpoint the cause of these (fibromyalgia, major depression, osteoarthritis, hypoxia, sleep apnea, anemia, renal mass, chronic kidney stones, morbid obesity among a few other things).

As this is a relatively recent announcement, has there been any new information and what do you suggest I do to discuss this with my doctor?

Some background info on me:

I'm a 45 year old single white male, HIV positive since April, 2001, and have taken two anti-retroviral regimens since my diagnosis. Both contained efavirenz, and there was about a 4-5 year break between due to financial/insurance issues. I am currently taking Atripla and have since about 2007 (through their patient assistance fund and now through ADAP since I finally got off the waiting list).

Thank you.

Response from Dr. Fawcett

Thanks for writing. These announcements are very recent and I know of no further information regarding these studies (I will be following this and post accordingly). As you note, a byproduct formed during the breakdown of efavirenz (Sustiva) was found to damage nerve cells. Scientists hypothesize (but did not yet study) that this may contribute to cognitive impairment in people living with HIV.

While cognitive symptoms have dramatically declined with antiretroviral therapy, it is estimated that up to 70% of persons living with AIDS can develop some form of neurological impairment. This has long been thought to be caused by the virus but now drug toxicities are also being investigated. The Johns Hopkins scientists who announced this research also noted they could modify efavirenz to block this toxic effect.

Speak with your physician about your concerns. Determining causality in complex cases such as your own is very difficult, if not impossible. I will continue to monitor any updates on this research.

Take care,

-David



Previous
Disclosure in the workplace
Next
Silence after disclosure what now?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement